Kentucky, 2016Damaging Wind in Kentucky, May 29, 2016
May 29, 2016 · NWS LMK · 1 event in 1 county or zone
A weak cold front sparked isolated to scattered thunderstorms during the afternoon on May 29 across central Kentucky. The strongest storm produced damaging winds near Lewisport in Hancock.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front sparked isolated to scattered thunderstorms during the afternoon on May 29 across central Kentucky. The strongest storm produced damaging winds near Lewisport in Hancock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 29, 12:59 PM CST, 2 hours 59 minutes earlier.
Area forecast discussion, May 29, 12:59 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
259 PM EDT SUN MAY 29 2016
.SHORT TERM (Now through Monday Night)...
Issued at 245 PM EDT Sun May 29 2016
It's warm and humid out there this afternoon with temperatures in
the mid 80s and dewpoints in the mid 60s. The concern for the
remainder of the afternoon will be thunderstorms. Storms have begun
to develop along a weak front moving across southeast IL and central
IN. The region has become relatively unstable with 1000-2000 J/kg of
surface based CAPE. However, wind shear remains weak. Precipitable
water values have decreased during the day, but are still 1.2-1.3
inches. All in all, organized severe weather is not expected.
However, a few storms could become strong. Gusty winds and very
heavy downpours would be the main concern. Storms are expected to
remain scattered in nature. The best coverage will be this afternoon
along and north of the Ohio River. Think that coverage should
decrease as the front heads east into the evening hours. The rain
should exit east central KY by late evening with the rest of the
overnight hours remaining dry.
Memorial day looks to be warm and dry. Though temperatures will be
similar to today, dewpoints are expected to decrease a few degrees
in the wake of the front. Highs will top out in the mid 80s. Dry
weather will continue Monday night with lows in the lower to mid 60s.
.LONG TERM (Tuesday through Sunday)...
Issued at 257 PM EDT Sun May 29 2016
Upper level ridging and surface high pressure will bring dry weather
for the beginning of the long term period. Tuesday through most of
Wednesday will see mostly sunny to partly cloudy skies. The main
question will be how hot it will get. Some of the guidance suggests
a high of 90 at SDF on Wednesday. However, increasing clouds and
very green vegetation may work against temps getting that high. For
now will go with highs in the mid to upper 80s across the region for
Tuesday and Wednesday. Lows will be in the lower to mid 60s.
Rain chances will be on the increase late Wednesday afternoon into
the nighttime hours as a front approaches and moves into the area.
This front will continue to slowly sink south and east Thursday into
Thursday night. The best shot at showers and storms looks to be
during the day Thursday.
The front looks to stall just south of the KY/TN border on
Friday/Friday night with lingering storm chances across south
central KY. This precipitation should move out by Saturday morning
with a dry start to the weekend. Temperatures Friday and Saturday
will be a bit cooler in the wake of the front. Highs will be in the
mid to upper 70s with lows in the upper 50s to lower 60s.
&&
.AVIATION (18Z TAF Update)...
Issued at 125 PM EDT Sun May 29 2016
Cumulus clouds around 4 kft have developed over central KY north
thru IN, with a modest SW surface wind of 4-8 kt. As a weak cold
front from the Great Lakes through central IL moves southeast this
afternoon and evening, isolated to scattered convective cells should
develop from OH to southern IN and north-central and northern KY.
With weak forcing but unstable air, coverage should be limited but
any storm could cause brief, isolated wind gusts around 30 kts. SDF
appears to have the best chance given the timing of the front and
best instability, although even here, coverage should be limited and
no more than VCTS. At LEX, any cells may wait til a bit later as
cells begin to weaken, so will carry VCSH for now. Looks like any
activity should remain north and east of BWG. Nevertheless,
conditions will remain VFR except briefly lower in any storm.
For tonight, winds become light NW at SDF and eventually LEX and
light and variable at BWG. By early Tuesday morning, there will
still be residual surface-based moisture as dewpoints remain up.
Thus, at least tempo MVFR fog is possible at BWG and LEX. Conditions
become VFR quickly thereafter on Tuesday with a NNW breeze 5-10 kts.
&&
.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&
Short Term........EER
Long Term.........EER
Aviation..........TWF
Hazardous weather outlook, May 29, 1:21 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
321 PM EDT SUN MAY 29 2016
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-301930-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
321 PM EDT SUN MAY 29 2016 /221 PM CDT SUN MAY 29 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. ORGANIZED SEVERE WEATHER IS NOT EXPECTED...BUT GUSTY
WINDS AND BRIEF HEAVY RAINFALL ARE POSSIBLE WITH ANY STORM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE POSSIBLE WEDNESDAY EVENING THROUGH FRIDAY. ANY
STORM COULD PRODUCE BRIEF HEAVY RAINFALL...GUSTY WINDS...AND CLOUD
TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
EER
In the hours before
Special weather statement, May 29, 2:19 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
419 PM EDT SUN MAY 29 2016
INZ083-292100-
DUBOIS-
419 PM EDT SUN MAY 29 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DUBOIS COUNTY...
AT 419 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHWEST OF
JASPER...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
JASPER...DUBOIS...KYANA...SAINT ANTHONY...CELESTINE...IRELAND...
SCHNELLVILLE...SAINT MARKS...HAYSVILLE AND CRYSTAL.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.
LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
3850 8698 3850 8696 3849 8696 3849 8695
3851 8693 3850 8691 3850 8688 3853 8683
3852 8673 3829 8675 3835 8707
TIME...MOT...LOC 2019Z 274DEG 18KT 3845 8706
RJSSpecial weather statement, May 29, 2:54 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
454 PM EDT SUN MAY 29 2016
INZ083-089-292130-
DUBOIS-PERRY-
454 PM EDT SUN MAY 29 2016
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PERRY
AND DUBOIS COUNTIES...
AT 454 PM EDT/354 PM CDT/...A CLUSTER OF STRONG THUNDERSTORMS WAS
ALONG A LINE EXTENDING FROM 10 MILES NORTH OF DALE TO 8 MILES EAST OF
JASPER...AND MOVING SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
JASPER...HUNTINGBURG...FERDINAND...HOLLAND...BIRDSEYE...DUBOIS...
MILLERSPORT...KYANA...SAINT ANTHONY AND BRETZVILLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.
LAT...LON 3837 8707 3847 8682 3831 8668 3826 8668
3826 8664 3823 8661 3816 8680 3818 8680
3818 8679 3821 8679 3820 8707
TIME...MOT...LOC 2054Z 322DEG 18KT 3830 8705 3841 8678
RJSSpecial weather statement, May 29, 3:28 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
528 PM EDT SUN MAY 29 2016
INZ083-084-089-292215-
CRAWFORD-DUBOIS-PERRY-
528 PM EDT SUN MAY 29 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PERRY...WEST
CENTRAL CRAWFORD AND SOUTHEASTERN DUBOIS COUNTIES...
AT 528 PM EDT/428 PM CDT/...A STRONG THUNDERSTORM WAS 8 MILES
NORTHEAST OF DALE...MOVING SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FERDINAND...KYANA...CELINA...SASSAFRAS...SAINT ANTHONY...BRETZVILLE...
DOOLITTLE MILLS...ADYEVILLE...BANDON AND BRANCHVILLE.
LAT...LON 3837 8688 3822 8649 3800 8668 3807 8678
3810 8677 3812 8681 3812 8680 3815 8681
3816 8680 3818 8680 3818 8679 3821 8679
3820 8696 3821 8697
TIME...MOT...LOC 2128Z 302DEG 20KT 3825 8687
RJSSpecial weather statement, May 29, 3:45 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
445 PM CDT SUN MAY 29 2016
KYZ023-292215-
HANCOCK-
445 PM CDT SUN MAY 29 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HANCOCK COUNTY...
AT 445 PM CDT...A STRONG THUNDERSTORM WAS NEAR GRANDVIEW...MOVING
SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
TELL CITY...HAWESVILLE...LEWISPORT...CANNELTON...ADAIR...CHAMBERS...WAITMAN
AND PETRI.
LAT...LON 3793 8697 3794 8692 3799 8686 3800 8682
3798 8679 3796 8678 3789 8673 3780 8682
3784 8685 3783 8690 3784 8691 3787 8691
3788 8689 3789 8691 3790 8692 3791 8694
3789 8699 3790 8699
TIME...MOT...LOC 2145Z 302DEG 19KT 3794 8693
ZTThunderstorm Wind, Hancock
- When
- May 29, 3:58 PM CST
- Where
- Hancock County, 0.69 mi N of Lewisport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.940, -86.900
The Hancock emergency manager reported 4 to 5 trees down over roadways in the Lewisport area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, May 29 to 31, 20161 death · $747,000 · 2 in hail · 33 events
- Hail and Heavy Rain in Nebraska, May 29, 2016$535,000 · 1.75 in hail · 21 events
- Hail in Kansas, May 29, 2016$545,000 · 1.75 in hail · 3 events
- Flash Flooding and Hail in Oklahoma, May 29, 20161 injured · $95,000 · 2.75 in hail · 14 events
- Flash Flood and Damaging Winds in New York, May 29, 2016$133,000 · 50 kt wind · 7 events
- Flash Flooding in New York, May 29, 2016$100,000 · 2 events
- Flash Flood and Flooding in Ohio, May 29 to 30, 2016$63,000 · 50 kt wind · 9 events
- Damaging Wind in Florida, May 29, 2016$50,000 · 1 event
- Flash Flooding and Hail in Texas, May 29, 20162.75 in hail · 30 events
- Flash Flood and Lightning Strike in North Carolina, May 29, 20161 injured · $25,000 · 2 events
- Damaging Wind in Kentucky, May 29, 2016$38,000 · 65 kt wind · 1 event
- Dust Storm and Hail in Texas, May 29 to 30, 2016$21,000 · 2.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626732.